Ask a doctor

Flushed Cheeks After Radiesse. Worried About Effect of Touch-ups.

Am 76. Healthy-active. Had 4 Syringes Radiesse for Sunken Cheeks Recently. Cheeks are flushed/hot since. Fullness appears moved toward my nasal folds giving more depressed look mouth area. Dr. suggests 2 more syringes Radiesse. Micro-droplets of silicone for thinned lips.

Concern: Bad experience years ago with encapsulated silicone breast implants which later ruptured. Surgically removed. Ugly results. Worried about silicone again in my body, and question more Radiesse.

Injections painful despite lidocaine mixed. Am I reacting with inflammation?

Doctor Answers (6)

Radiesse for filling the cheeks

+1

What you're describing is not a typical reaction.  Possibly there is something else going on, or you might have an inflammatory reactiton to Radiesse.  It is doubtful but you might have an infection.  You should see your injecting provider for an evaluation.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Radiesse for face, silicone lips

+1

If your radiesse is new, might have some inflammation and redness. If it has been a week or more, 
I would not think that this should  still be happening.I  have never seen such a reaction nor have I seen an allergy to anything in this. Was it injected with another substance added to it? You might want to wait a little while and try a different filler like restylane or even use something with more volume like sculptra. If you need that much radiesse, sculptra will probably make you happier. As for the lips, no to silicone. Use restylane or juvederm.

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 11 reviews

Flushed Cheeks after Radiesse & Silicone Injection Lips

+1

You do not mention how long ago the Radiesse was injected, but I would wait at least 4-6 weeks for the inflammation to resolve. Micro-droplets of medical grade silicone is an effective treatment in experienced hands, but I don't recommend its use in the lips.

Richard W. Fleming, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

You might also like...

Reaction after Radiesse injection

+1

Before we address the Radiesse question, I do not recommend silicone in the lips.  Silicone is supposed to be an inert substance, but in fact can cause great inflammation and granuloma formation after injection.  It may not be evident at first, but may happen years later.  Silicone does not dissolve.  It is permanent, and removing it is a surgical procedure. 

It is much safer to use a hyaluronic acid filler, like Restylane or Juvederm.  The soft tissues surrounding the lips, like the area of the chin and the upper lip above the vermilion (the red area) can be revolumized with Radiesse or Sculptra, which will make the lips themselves look better too.  One of the reasons the lips appear thin with aging is the loss of volume in the surrounding areas with really what amounts to descent of the area between the nose and the lip.

As far as Radiesse is concerned, there are a number of reasons why the cheeks may be red or flushed.  If a topical anesthetic was applied before the procedure, you may have had an allergic reaction to it, or the skin may have been irritated by vigorous cleaning with alcohol.  If you iced the area aggressively after the injections, there may even be an ice burn.

Radiesse is usually injected deeply, down to the level of right above the bone to give volume and lift.  It may have been injected too superficially or there may still be residual swelling after the procedure.

Although 4 syringes seems like too much, sometimes when there is severe volume loss, that may be required, albeit rarely.  I usually start with one syringe per side and see how things go.  One can always add more later.

I do not recommend adding more Radiesse at this time.  Wait 2-3 weeks and see how things look when all the swelling and irritation settle.  Also, consider getting a second opinion from a board-certified dermatologist or plastic surgeon with training and experience in injectables.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Problems with injections

+1

If you are having problems with the results of your injections, it is best to wait several weeks to months to let the tissues settle and the swelling to resolve before considering more injections.  You do not want to compound the problem.  If you post pictures, we may be able to give you more specific advice.

As for silicone injections to your lips, I would highly recommend not using silicone.  It would be much better to use a HA produce such as Juvederm or Restylane which can be easily melted if you decide you do not like the results.  Silicone injections can not be easily removed.  

Good Luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 54 reviews

Reactions after Radiesse.

+1

This sounds like you are having too many problems and I would get a second opinion from another surgeon or dermatologist.

Toby Mayer, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.